Share and Enjoy:
  • Print
  • Google Bookmarks
  • PDF
  • Yahoo! Bookmarks

Peyote Overdose

When Is Peyote Overdose Possible?

Peyote is a recreational drug taken for its hallucinogenic properties, and it has a long history of use, particularly in the Southwest of the United States. Peyote comes from a cactus and causes visual and auditory distortions, but some of the side effects of the drug such as nausea and vomiting have limited its popularity. A peyote overdose can cause very unpleasant symptoms including:

  • Anxiety and panic attacks
  • Confusion
  • A rapid heart rate
  • Delusions

A peyote overdose is unlikely to cause the death of the user. Peyote does not typically depress the respiratory system, and usually will not cause its users to become unconscious. As such, most of the dangers of a peyote overdose come from the potential of self-harm and violent actions on the part of peyote users during their hallucinations. Learning about the dangers of peyote overdose can be extremely helpful if you or someone you know takes peyote or mescaline (a derivative of peyote) on a regular basis.

The Signs Of Peyote Use

A person on peyote will often have dilated pupils, a rapid heart rate, and may panic or feel paranoid. Most users of the drug will become nauseated after consumption and may throw up. This does not stop peyote’s effects from occurring, however, although it may alleviate the user’s feelings of nausea.

A typical peyote “trip” may last anywhere from several hours to a day. The hallucinogenic properties of the peyote are most noticeable during the first few hours of the trip. During a trip, a peyote user may be prone to seeing geometric shapes, but will usually be aware that he or she is high on a drug.

Overdosing On Peyote And Other Drugs

Many peyote users take a concentrated form of peyote known as mescaline. This can cause hallucinogenic effects in its users more quickly than peyote, given the greater potency of mescaline. However, mescaline is often mixed with other drugs before it is sold, and in some cases, street mescaline is completely composed of other drugs such as LSD and PCP. When this is the case, overdose may not match the symptoms of peyote overdose in any way and can be far more severe than what would be possible with peyote alone.

You should immediately contact a poison control center if you notice a peyote user showing abnormal symptoms, especially if the person loses consciousness, as this can mean that the person has taken another drug besides peyote that could be potentially lethal. Do not try to treat a peyote overdose alone. Contact a medical emergency number to ask for instructions; you may need to turn the peyote user onto his or her side to make breathing easier, and depending on the symptoms, other actions may be necessary. However, you should only take action to treat a peyote overdose on the advice of a medical expert.

How A Peyote Overdose Is Treated

Doctors who treat peyote overdose generally take a symptomatic approach; they address the potentially dangerous and unpleasant effects of the drug and any drugs that were taken with the peyote. Doctors may use special treatments and tools to keep the airways open if mescaline or peyote was taken with barbiturates, as respiratory depression can be a serious concern. Other drugs can be given to patients to counteract the anxiety or panic attacks that can accompany peyote use. In general, medical teams will focus on keeping the patient stable until the effects of peyote wear off. The major effects of peyote overdose generally disappear within a few hours of taking the drug.

...

» Link to This Page
 Forums & Discussions

Share your stories and support others...

Facilities and Services:

Copyright © 2014 Internet Brands, Inc. All rights reserved. Terms of Use | Privacy Policy | Cookies